Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Grand Junction, CO

July 15, 2018La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 15, 2018, 11:46 AM MDT for La Plata County, Colorado. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 11:46 AM MDT (17:46 UTC)
Expired
Jul 15, 2018, 1:45 PM MDT
In force
119 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 180 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WGUS55 KGJT 151746
FFWGJT
COC067-151945-
/O.NEW.KGJT.FF.W.0013.180715T1746Z-180715T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
1146 AM MDT SUN JUL 15 2018

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  The 416 Burn Scar in North central La Plata County in southwestern 
  Colorado...

* Until 145 PM MDT.

* At 1142 AM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the southwestern portion 
  of the 416 burn scar. Flash flooding and mud and debris flows 
  are expected to begin shortly. 

* Some locations that will experience flooding include...
  Hermosa and Trimble. 

Excessive rainfall over the burn scar will result in debris flow 
moving through the Clear Creek and Hermosa Creek drainages. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

Additional rainfall amounts of one quarter to one half inch of rain 
are possible in the warned area.

This includes U.S. Highway 550 in Colorado between mile markers 31
and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3752 10786 3740 10783 3737 10788 3745 10798
      3752 10799

$$

BM
3 follow-up statements
895 
WGUS75 KGJT 151826
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
1226 PM MDT SUN JUL 15 2018

COC067-151945-
/O.CON.KGJT.FF.W.0013.000000T0000Z-180715T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
1226 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MDT FOR
THE 416 BURN SCAR IN NORTH CENTRAL LA PLATA COUNTY...

At 1220 PM MDT, Doppler radar and automated rain gauges continued to 
indicate thunderstorms producing moderate to heavy rain over the 
southern portion of the 416 burn scar. Flash flooding and mud and 
debris flows are expected to begin shortly.

Rain gages near the burn scar have reported between one quarter and 
three tenths inch of rain since 1115 AM. Additional rainfall amounts 
of one quarter to one half inch are possible in the warned area.

This includes U.S. Highway 550 in Colorado between mile markers 31
and 32 and the Hermosa and Trimble communities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3752 10786 3740 10783 3737 10788 3745 10798
      3752 10799

$$

BM
428 
WGUS75 KGJT 151900
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
100 PM MDT SUN JUL 15 2018

COC067-151945-
/O.CON.KGJT.FF.W.0013.000000T0000Z-180715T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
100 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MDT FOR
THE 416 BURN SCAR IN NORTH CENTRAL LA PLATA COUNTY...

At 1255 PM MDT, Doppler radar indicated that showers across the 
warned area were tapering off. However, between one quarter and one 
half inch of rain has fallen over the southwestern portion of the 
416 burn scar since 1115 am, and it is likely that flash flooding 
and debris flows will occur down the Clear Creek and Hermosa Creek 
drainages through 145 pm.

The debris flow can consist of rock, ash, mud, vegetation and other 
loose materials.

Some locations that will experience flooding include...
Hermosa and Trimble. 

This includes U.S. Highway 550 in Colorado between mile markers 31 
and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall triggers rockslides, mudslides and debris flows in 
steep terrain.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3752 10786 3740 10783 3737 10788 3745 10798
      3752 10799

$$

BM
809 
WGUS75 KGJT 151952
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
152 PM MDT SUN JUL 15 2018

COC067-152000-
/O.EXP.KGJT.FF.W.0013.000000T0000Z-180715T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
152 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR THE 416 BURN SCAR IN NORTH CENTRAL 
LA PLATA COUNTY HAS
EXPIRED...

The rain has ended over the burn scar. Flooding and debris flows are 
no longer expected to pose a threat in the immediate future. 
However, a flash flood watch remains in effect through midnight 
tonight.

LAT...LON 3752 10786 3740 10783 3737 10788 3745 10798
      3752 10799

$$

BM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 4:00 AM MDT, 7 hours 46 minutes earlier.

Area forecast discussion, Jul 15, 4:00 AM MDT, 7 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
400 AM MDT Sun Jul 15 2018

.SHORT TERM...(Today through Monday)
Issued at 400 AM MDT Sun Jul 15 2018

A mesoscale convective vortex lifting slowly northward was
responsible for scattered nocturnal showers with a few embedded
thunderstorms over the Paradox, Uncompahgre and Grand Valleys and
the Uncompahgre Plateau early this morning. Meanwhile, a weak
shortwave trough moving across northeast Utah appeared to be the
mechanism responsible for showers over the eastern Uinta Basin and
the eastern Uinta Mountains. Of course the deep subtropical
moisture (00Z/Sun GJT sounding held 1.19 inches of precipitable
water and dewpoints were well into the 50s across all but
northwest Colorado as of 09Z) was fueling this activity.

The deeper moisture will move into the central Colorado mountains
as the shortwave mentioned in the previous paragraph pushes east
of the area by midday. Passage of the wave combined with diurnal
warming is likely to trigger shower/thunderstorms over the
Continental Divide late this morning. However, the extensive cloud
shield over the area is likely to inhibit storm cell strength
early on, though breaks in the cloud cover should develop during
the afternoon. Expect the strongest cells will form on the edges
of cloud cover where differential heating is most pronounced. As
has been the case over the past several days, light steering winds
and deep moisture is likely to bring excessive rainfall to some
areas. The Lake Christine, 416 and Burro fire burn scars are the
most susceptible to mud, ash and debris flows so Flash Flood
Watch for those areas a 'no brainer' again this afternoon/evening.
However, problems associated with excessive rainfall are not
limited to these areas along and concur with previous shifts
addition of the Uncompahgre Plateau and all of the San Juans to
the FF Watch as antecedent rainfall continues to add up and
moisture is most plentiful across these areas. In contrast,
subsidence and drying in the wake of the shortwave mentioned
previously will limit moist convection across northeast Utah and
northwest Colorado. Morning cloud cover will inhibit warming so
look for afternoon highs to fall off by 5 to 10 degrees compared
to Saturday for all but the southernmost areas.

Thunderstorms will persist well into the evening before the
stabilizing influence of diurnal cooling brings an end to all but
a few light showers after midnight. Models suggest drier air will
move southward on Monday. In response, diurnal shower and
thunderstorm activity will become more isolated over the northern
and central mountains. However, deep subtropical moisture is
expected to linger over the San Juan Mountains resulting in more
extensive thunderstorm activity. Another round of FF Watches may
be in order. Overnight lows will continue to run a little above
normal while afternoon highs should rebound with increased
sunshine across the northern and central portions of the forecast
area. The south will experience little change in temperatures as
moisture levels are expected to remain constant.

.LONG TERM...(Monday night through Saturday)
Issued at 400 AM MDT Sun Jul 15 2018

Some showers may linger through Monday night before dissipating by
sunrise as a weak shortwave moves across the northern Rockies.
Another more robust shortwave will push through across the northern
Rockies on Tuesday, allowing for an increase in shower and
thunderstorm activity with Precipitable Water (PW) values still
above an inch. The GFS is not so excited about this activity as the
other models may be, so tend to lean towards the wetter solution as
moisture is still in place and models like to dry things out too
quickly.  The area of high pressure to the west will build and over
Utah on Wednesday and begin to exert more influence over the region
with much drier air, resulting in a downturn in storm activity.
Temperatures as a result will rise to near triple digits again
through Thursday for some lower valleys. The high pressure then
slides back east, opening the door to more southerly fetch of
moisture towards the latter half of the week into the weekend, with
PW values climbing back above an inch for most areas. Embedded
shortwaves move through the flow, resulting in another increase in
storm activity to end the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 400 AM MDT Sun Jul 15 2018

Moisture levels are expected to increase across central Colorado
while remaining high in the south over the next 24 hours. As a
result, TAF sites southeast of a KCNY-KGJT-KHDN line are likely to
have increased thunderstorm activity in the vicinity of their
respective airfields. There is a good chance of thunderstorms
moving over KEGE, KASE, KGUC, KTEX and KDRO from 18Z through
04Z/Monday. These storms will be capable of producing brief MVFR
visibility in heavy rain and CIGS below ILS breakpoints for KEGE
and KASE. Outflow winds from 25 to 35 MPH are more likely to
impact airports during the afternoon and evening. When not
impacted by showers/thunderstorms, and for all other TAF sites not
previously mentioned, expect VFR conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flash Flood Watch from noon MDT today through this evening for
     COZ008-010-017>019-022.

UT...None.

&&

SHORT TERM...NL
LONG TERM...MDA
AVIATION...NL
Hazardous weather outlook, Jul 15, 4:30 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MDT Sun Jul 15 2018

COZ001>014-017>023-UTZ022>025-027>029-161030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Sun Jul 15 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will develop over the higher
terrain from late morning into the afternoon and are expected to
linger well into the evening. Severe weather is not expected,
however some cells will be capable of generating excessive
rainfall which may lead to rock fall and debris flows in steep
terrain. Fresh burn scars, most notably from the 416, Burro and
Lake Christine fires are particularly susceptible to debris flows
and flash flooding.

A Flash Flood Watch is in effect for the southern mountains of
Colorado and the 416 and Lake Christine burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered afternoon and evening thunderstorms will be
possible each day the rest of the week, mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:50 PM MDTFlash Flood WarningGJTSan Miguel115 min
Jul 15, 2:09 PM MDTFlash Flood WarningGJTMontrose, Ouray, San Miguel3 hr
Jul 15, 3:03 PM MDTFlash Flood WatchGJTArchuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more30 hr

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.